Alert archive / Mississippi / Flash Flood Warnings in 2017
Flash Flood Warning 117, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 10, 2017, 5:32 PM CDT for Clarke County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2017, 5:32 PM CDT (22:32 UTC)
- Expired
- Aug 10, 2017, 8:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Clarke County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 129 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 6:00 PM CDT | FLASH FLOOD | 5 E Quitman, MS | COUNTY ROAD 671 WAS UNDER APPROXIMATELY 6 TO 7 INCHES OF WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 882 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
126 WGUS54 KJAN 102232 FFWJAN MSC023-110130- /O.NEW.KJAN.FF.W.0117.170810T2232Z-170811T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Jackson MS 532 PM CDT THU AUG 10 2017 The National Weather Service in Jackson has issued a * Flash Flood Warning for... Northern Clarke County in east central Mississippi... * Until 830 PM CDT * At 531 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Quitman, Stonewall, Sable, Middleton, Sykes, Snell and Pachuta. Additional rainfall amounts of one to two inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3200 8846 3202 8891 3222 8891 3223 8843 $$ NF
1 follow-up statement
194 WGUS74 KJAN 110026 FFSJAN Flash Flood Statement National Weather Service Jackson MS 726 PM CDT THU AUG 10 2017 MSC023-110036- /O.CAN.KJAN.FF.W.0117.000000T0000Z-170811T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Clarke MS- 726 PM CDT THU AUG 10 2017 ...THE FLASH FLOOD WARNING FOR NORTHERN CLARKE COUNTY IS CANCELLED... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3200 8846 3202 8891 3222 8891 3223 8843 $$ NF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:41 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 10, 3:41 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
341 PM CDT Thu Aug 10 2017
.DISCUSSION...
Tonight and Friday: Wind field around MCV over the ArkLaMiss Delta
providing good convergence/forcing for the numerous showers and
thunderstorms over the area this afternoon. Satellite, model, and
observed UA data continue to show deep tropical moisture (PWs aoa 2
inches) in place over the region and should continue to be the case.
As such, very little lift needed for cloud cover and convective
initiation.
In the mid levels, ridge continues to build over TX into southern LA
with the westerlies still in control of the majority of the forecast
area. Series of weak shortwaves will continue to impact the forecast
area mainly this evening and Friday afternoon. With these
conditions, numerous showers and thunderstors will continue to be
possible with locally heavy rainfall. The lack of a low level focus,
however, should limit the widespread heavy rainfall/flooding
potential. Thus, will let the flood watch expire at 11/00Z, but keep
at least limited flood potential wording in the HWO. /26/
Friday Night through Wednesday Night:
That muggy soupy airmass is what we will continue to battle with
moving into the weekend and the start of the the following work
week. The weak cold front that dropped down from the Central Plains
on Friday will stall for the next few days around the
Ozarks/Northern MS region & continue our rain chances throughout
this time period. Despite WPC's QPF maximum centered to the west of
our region (in Oklahoma) for the next five days, localized flooding
will continue to be a concern for the ARKLAMS area. With the ground
already super saturated in some areas, any moderate rainfall will
again create localized flooding concerns. However, trying to
pinpoint which location will be affected by flooding can't easily be
detected. Given that ridge located over Texas alters from growing
stronger on Saturday morning and weakening come Sunday, fluctuations
on where showers/storms generate will be based on these subtle
changes. As of now, we will keep a limited threat for flooding
from Saturday into Tuesday for the the entire ArkLaMs area.
For Monday, that boundary will slowly propogate east, but POPs will
still be in the 40-50% range as diurnal showers and t-storms will
continue. A front moving in from the Central Plains on Monday
night/Tuesday morning will skirt to our north and may ignite some
storms in our northern areas, however the latest GFS run shows the
front fizzling out by the time is reaches this far south.
We may catch a break from the rain come midweek as another ridge
starts to build and center over Louisana--keeping rain chances to
our east. However, the price of the rain dying down will be hot
conditions returning. /12/
&&
.AVIATION...
18Z TAF discussion:
Numerous showers and thunderstorms will move across the region
this afternoon into early evening. Where storms occur, brief
IFR/MVFR conditions will be seen. Convection will wind down during
the evening, but IFR/MVFR ceilings and fog will likely develop
after midnight and linger through mid morning Friday./26/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 73 88 74 89 / 39 58 31 64
Meridian 73 88 74 89 / 54 61 26 59
Vicksburg 73 89 74 89 / 25 57 34 57
Hattiesburg 73 87 75 90 / 30 63 20 66
Natchez 73 88 75 88 / 29 59 25 65
Greenville 72 88 74 88 / 15 54 47 50
Greenwood 73 88 74 88 / 29 54 42 55
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until 7 PM CDT this evening for MSZ019-025-027-
034>037-040>045-047>058-062>066-072>074.
LA...Flash Flood Watch until 7 PM CDT this evening for LAZ007>009-015-
016-023-025.
AR...Flash Flood Watch until 7 PM CDT this evening for ARZ074-075.
&&
12/26Hazardous weather outlook, Aug 10, 2:29 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 229 PM CDT Thu Aug 10 2017 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 111930- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 229 PM CDT Thu Aug 10 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Friday FLOODING THREAT...Limited TIMING...Tonight through Friday Numerous showers and thunderstorms capable of producing locally heavy rainfall are possible through Friday. One to three inches of rain may occur in a short period of time, which could result in localized flash flooding. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday Additional periods of heavy rainfall are possible across the region Saturday through Tuesday. Localized rainfall amounts of one to three inches in a short period of time will be possible, which could result in flash flooding. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. 26 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Aug 10, 2:52 PM CDT, 2 hours 40 minutes before
Special Weather Statement National Weather Service Jackson MS 252 PM CDT THU AUG 10 2017 MSZ050-102015- Scott- 252 PM CDT THU AUG 10 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SCOTT COUNTY... At 252 PM CDT, a strong thunderstorm was located over Morton, moving east at 20 mph. Winds in excess of 40 mph are possible with this storm. This storm will be near... Pulaski around 300 PM CDT. Forest and Homewood around 315 PM CDT. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3222 8971 3240 8974 3249 8940 3222 8934 TIME...MOT...LOC 1952Z 263DEG 17KT 3232 8964 NF
Special weather statement, Aug 10, 3:19 PM CDT, 2 hours 13 minutes before
Special Weather Statement National Weather Service Jackson MS 319 PM CDT THU AUG 10 2017 MSZ048-049-054-055-102045- Copiah MS-Hinds MS-Rankin MS-Simpson MS- 319 PM CDT THU AUG 10 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN... NORTHWESTERN SIMPSON...SOUTHEASTERN HINDS AND CENTRAL COPIAH COUNTIES UNTIL 345 PM CDT... At 318 PM CDT, Meteorologists were tracking strong thunderstorms along a line extending from near Jackson to near Glancy. Movement was east at 20 mph. Winds in excess of 40 mph will be possible with these storms. Strong thunderstorms will be near... Jackson and Byram around 325 PM CDT. Richland around 330 PM CDT. Martinsville around 335 PM CDT. Pearl around 340 PM CDT. Brandon, Flowood, Crystal Springs and Monterey around 345 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3235 8992 3175 9028 3183 9059 3236 9026 TIME...MOT...LOC 2018Z 266DEG 17KT 3227 9024 3189 9051 NF
Special weather statement, Aug 10, 3:45 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Jackson MS
345 PM CDT THU AUG 10 2017
MSZ048-049-054-055-102115-
Copiah-Hinds-Rankin-Simpson-
345 PM CDT THU AUG 10 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN RANKIN...
WESTERN SIMPSON...SOUTH CENTRAL HINDS AND EASTERN COPIAH COUNTIES...
At 344 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Terry to Martinsville. Movement was
east at 15 mph.
Winds in excess of 30 mph are possible with these storms.
These storms will be near...
Terry around 350 PM CDT.
Whites around 400 PM CDT.
Star, Florence and Rockport around 415 PM CDT.
Other locations impacted by these storms include Georgetown.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3176 9048 3217 9030 3216 8996 3175 9012
3175 9016 3173 9020 3172 9023 3170 9028
TIME...MOT...LOC 2044Z 269DEG 14KT 3212 9027 3180 9041
NFLocal storm report, Aug 10, 4:01 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
401 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM FLASH FLOOD SUMRALL 31.42N 89.55W
08/10/2017 LAMAR MS EMERGENCY MNGR
MS HIGHWAY 589 WAS CLOSED IN SUMRALL DUE TO
FLOODING. WATER WAS STILL COVERING THE ROAD
AS OF 4 PM.
&&
NFLocal storm report, Aug 10, 5:20 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
520 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD 2 SE HATTIESBURG 31.29N 89.29W
08/10/2017 FORREST MS EMERGENCY MNGR
4 TO 6 INCHES OF WATER WERE REPORTED IN A
HOME ALONG COLLINS ROAD IN HATTIESBURG.
FLOODING WAS STILL OCCURRING AT THAT
LOCATION AS OF 430 PM.
&&
NFSpecial weather statement, Aug 10, 5:26 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
526 PM CDT THU AUG 10 2017
LAZ026-MSZ060-102300-
Concordia-Adams-
526 PM CDT THU AUG 10 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CONCORDIA PARISH IN
NORTHEASTERN LOUISIANA AND ADAMS COUNTIES...
At 525 PM CDT, a strong thunderstorm was located over Vidalia, moving
east at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Natchez, Vidalia, Ferriday, Cranfield, Deer Park, Stanton, Kingston,
Sibley and Ridgecrest.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3135 9121 3137 9122 3136 9126 3137 9127
3136 9128 3136 9131 3135 9134 3138 9159
3167 9157 3168 9130 3167 9129 3166 9127
3165 9127 3163 9123 3163 9115 3135 9116
TIME...MOT...LOC 2225Z 276DEG 21KT 3154 9147
NFThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:17 PM CDT | Flash Flood Warning | JAN | Jones | 3 hr |
| Aug 10, 2:42 AM CDT | Flash Flood Watch | JAN | Attala, Carroll, Claiborne, Clarke, Copiah, Covington and 27 more | 16 hr |
| Aug 10, 2:12 PM CDT | Flash Flood Warning | JAN | Forrest, Lamar | 3 hr |
| Aug 10, 2:49 PM CDT | Special Weather Statement | JAN | Simpson | 26 min |
| Aug 10, 2:52 PM CDT | Special Weather Statement | JAN | Scott | 23 min |
| Aug 10, 3:19 PM CDT | Special Weather Statement | JAN | Copiah | 26 min |
| Aug 10, 3:45 PM CDT | Special Weather Statement | JAN | Copiah | 30 min |
| Aug 10, 5:12 PM CDT | Areal Flood Warning | JAN | Forrest | 2 hr |
| Aug 10, 5:26 PM CDT | Special Weather Statement | JAN | Adams | 34 min |
| Aug 10, 5:58 PM CDT | Special Weather Statement | JAN | Adams | 32 min |
Nearby
Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.